Get your full text copy in PDF
Toru Yamada, Yasuaki Motomura, Eiji Hiraoka, Aki Miyagaki, Juichi Sato
(Department of General Medicine/Family and Community Medicine, Nagoya University Graduate School of Medicine, Nagoya, Aichi, Japan)
Am J Case Rep 2019; 20:224-227
Intramural hematoma of the esophagus (IHE), a rare manifestation of acute mucosal injuries of the esophagus, can be caused by trauma such as endoscopic surgeries. Coagulation disorders increase the risk of IHE. The most common location of IHE is in the distal esophagus. The characteristic clinical triad of manifestations comprises acute retrosternal pain, odynophagia or dysphagia, and hematemesis. It is important to distinguish IHE from other acute conditions such as acute coronary syndrome, aortic dissection, and pulmonary embolism.
CASE REPORT: An 84-year-old male was scheduled for coil embolization for an endoleak after endovascular aneurysm repair. For this reason, he was taking aspirin and warfarin. A nasogastric tube had been inserted during surgery and subsequently removed without any problems reported. Postoperatively, he experienced chest pain and hematemesis of sudden onset. Urgent esophagogastroduodenoscopy demonstrated a large, dark red, non-pulsatile, submucosal, esophageal mass in the area of the mid-esophagus with a little oozing. He was diagnosed as having an IHE; other possible diagnoses were excluded by contrast-enhanced computed tomography and aortography. He was treated with fasting, a proton pump inhibitor, and cessation of anti-thrombotic drugs; he recovered completely. The bleeding spot in the esophagus was in the area of the mid-esophagus, which was around the second natural constriction site. It was possible that the nasogastric tube had contact with the esophageal wall at this second natural constriction, and caused intramural esophageal bleeding.
CONCLUSIONS: Nasogastric tubes are not generally recognized as a cause of IHE. However, they can cause them, especially when a patient is taking anti-thrombotic drugs.